CSN Login
Members Online: 7

New to site - Questions re high dose steroids

vtvickil's picture
vtvickil
Posts: 17
Joined: Jul 2012

Hi all

After 2 1/2 years navigating the turbulent waters of mRCC I found my way to CSN. I hear you all are a great group and might be able to offer some suggestions for me. Hubby is currently on BMS936558 + Votriet trial. Responding well to the meds but hit a snag in Oct when he developed pnuemonitis. Took a while, and some doozy doses of steroids to get that resolved but it looks like we are finally out of the woods on that. My question is how to deal with the steriods. He started with a prednisone taper but when that didn't do anything to help the lungs he was switched to 74mgs daily of dexamethasone (truly the drug from hell) for about 10 days. That knocked out the pneumonitis but whacked out his liver so he's now on 400mgs (no that's not a typo) of prednisone. He'll start to taper down next week but it will be a 6 week process. I don't know exactly how much weight he's gained but would guess he's picked up about 20 lbs in the last month (polished off a half gallon of ice cream on his own last night) and is dealing with a number of other side effects. I can deal with the eating but the mood swings are pretty rough to handle. Has anyone had experience with these high steroid doses? Have any suggestions on how to address the mood swings? Ideas on how to help him sleep? With only one kidney and elevated liver enzymes the docs don't really want him on Xanax or Ambien. Lack of sleep probably not helping the mood swings either!

Thanks everyone

Vicki

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

Vicki, this indeed a great group but the remit here is for support and friendship, not medical expertise. Without wishing to discourage you from participation here, you're not going to get remotely near the value of KIDNEY_ONC. That said, I hope you get some responses here that contain some scraps of interest to you. Here, there, Cancer Compass, wherever, I'm sure you'd be advised to get him off the ice-cream, preferably completely off it.
Fox had a brush with pneumonitis and has some relevant knowlege which I hope he will share with you. He's also on BMS936558 (but not Votrient). I'm on Votrient but not the nivolumab and don't have any relevant knowledge.

I may be underestimating the depth of experience here and i hope you may get some helpful thoughts on the steroid problem.

vtvickil's picture
vtvickil
Posts: 17
Joined: Jul 2012

Thanks for the info on this board - so used to spilling out all the specifics with ACOR - this will be a welcome respite! Its hard to fathom how much our lives have changed in the past couple of years and having a group that isn't looking for medical detail but can still related to everything we are dealing with is a welcome find!

Given the ice cream debacle of last night it appears that my shopping list will need to change though I'm fairly certain that he's unlikely to dive in to a bag of carrots with the same zeal!

Looking forward to getting to know you all and appreciate the welcome!

alice124's picture
alice124
Posts: 881
Joined: Mar 2012

Hi Vicki,

I'm glad you found your way here even if the technical expertise isn't as deep here as on ACOR. I've been concerned about you and Rick since we communicated earlier in the week.

I do recall Fox experiencing pnemonitis and him having to delay the MDX/BMS infusions, but I don't remember his steroid experience. Hopefully, he'll check in.

Was Dr. Hammers available at your last visit or is he still in Germany? (For my friends here on CSN who don't know Vicki or her husband, Rick; John and Rick are on the same trial at Hopkins and both under the care of Dr. Hammers. I told Vicki what a caring, compassionate group you all are--interspersed with a few comedians--so don't embarrass me!)

.

vtvickil's picture
vtvickil
Posts: 17
Joined: Jul 2012

Sorry I never completed my email to you letting you know about Monday. Started it a few times but kept getting side tracked - mostly trying to diffuse angry rants from Rick. Have read quite a bit about steroid rage and gotta tell you - its real and pretty frightening. I think the switch to prednisone is helping but wow - it wasn't pretty around here over the holiday week. Everything seemed to set Rick off and his filter was completely MIA. If he thought it he as going to say it! Having a 13 year old testing the limits of everything didn't help and gave him plenty to be irritated about. Literally had to quarantine Rick for a while. Set him upstairs to watch movies and calm down. His preference was video games downstairs but I was afraid killing people on the screen might give him some ideas on how to deal with us! okay not literally but it did sort of cross my mind ;-)

Anyway - Dr. Hammers is back but we didn't get to see him. We're scheduled to come back in for scans on Thursday and expect to see him then. We should arrive around 9:00 - with no infusion we'll likely be out by noon. Will be anxious to get his perspective as to whether or not Rick stays in the trial. Monica seems to think there's no question and that since he is being treated for a known side effect he would automatically come back in as soon as he stops the steroid. Sure hope she's right!

We'll look for you on Thursday but if we don't see you tell Anna we said Hi and that we hope to be back to see her soon.

alice124's picture
alice124
Posts: 881
Joined: Mar 2012

sorry dup!

.

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

Alice, I wondered who you were shouting steroids at. Then I checked your post and didn't see a mis-spelling of steroids. Then I wondered who "dup" is! I concluded that you'd used a substitute for Homer Simpson's 'Doh!' until I generated a dup(licate) post to David a couple of minutes later and the penny dropped. Are we both a bit jittery just now, or is CSN in rapid response mode? [I hope we see further improvements soon.]

Vicki, if/when you have time on your hands or need something to distract Rick until the steroid effect subsides, you could do worse than explore some of the vast amount of information supplied by ACS in addition to our beloved CSN, and similarly for the ACS. Maybe you are conversant with most of it already but there may be some useful additional insights to be gained.

vtvickil's picture
vtvickil
Posts: 17
Joined: Jul 2012

TW - good to know that ACS has more info. Haven't really spent much time here - if I remember correctly ACS has the calculator that projected that Rick would be dead in a year. Found Steve Dunn's page and ACOR shortly after and clung there. Will tool around the site and hope to find more than the death notice I found the first time :-)

lbinmsp's picture
lbinmsp
Posts: 266
Joined: Jun 2006

Steroids - ste(ROIDS) = ROID rage.

That's what your husband is experiencing. And you are so right - NOT pretty. My brother-in-law was put on high dose steroids at various times (he suffered from what was then called 'Brights Disease' - kidney failure). He did not have cancer. Because I was helping with their 4 small children while my sister did the running with him for medical visits, I did see first hand what those did to him. Raging fury one moment, crying, morose the next. Yes, eating everything but the kitchen sink. The scariest part was that he'd be up and wandering all night and a couple of times he got in the car and just took off.

His nephrologist finally prescribed a mild (basic) tranquilizer to take the 'edge' off the worse of the side effects as they tapered down the steroids. They did help a bit - and after he was finally weaned off of them he had very little memory of what he'd done. Steroids are truly one of the wonder drugs but certainly not to be taken lightly.

Talk to the doctor about a tranquilizer - there could be something OTC that he could take.

Good luck - this is truly a battle and hardest on you (I've always felt the care-giver has the biggest job)!

LizB

Still NDY

vtvickil's picture
vtvickil
Posts: 17
Joined: Jul 2012

Whew - you got that right! Definitely extremes in the moods. He did finally get something to help calm the beast and has been a lot easier to live with. Unfortunately for him though he can't take ambien or any of the sleep aids with it so we've traded Roid Rage for sleep deprevision and the crankiness that comes with that! At least he hasn't left the house in the middle of the night (so far as I know) - that's a scary thought! Think I will turn the alarm sound up loud and hope that if he does try to go out a night that the door chime will wake me up. 3 more days till the dose is cut in half then only 5 weeks till he's done....

alice124's picture
alice124
Posts: 881
Joined: Mar 2012

Hadn't seen any updates recently and wondered how Rick is doing??? Hope the reduced dose has done the trick.

Do you know yet if he'll be allowed to continue in trial?

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network